Phencyclidine (PCP) intoxication in children and adolescents
- Michael Levine, MD
Michael Levine, MD
- Assistant Professor of Emergency Medicine
- Department of Emergency Medicine, section of Medical Toxicology
- University of Southern California
- Section Editor
- Michele M Burns, MD, MPH
Michele M Burns, MD, MPH
- Section Editor — Pediatric Toxicology
- Assistant Professor of Pediatrics and Emergency Medicine
- Harvard Medical School
- Deputy Editor
- James F Wiley, II, MD, MPH
James F Wiley, II, MD, MPH
- Senior Deputy Editor — UpToDate
- Deputy Editor — Adult and Pediatric Emergency Medicine
- Deputy Editor — Primary Care Sports Medicine (Adolescents and Adults)
- Clinical Professor of Pediatrics and Emergency Medicine/Traumatology
- University of Connecticut School of Medicine
An overview of PCP intoxication in children and adolescents will be reviewed here. The clinical manifestations and management of PCP intoxication in adults and ketamine poisoning are discussed separately. (See "Phencyclidine (PCP) intoxication in adults" and "Ketamine poisoning".)
PCP (l-l-phenylcyclohexyl piperidine) is a synthetic hallucinogen, that has a variety of street names, including “angel dust,” “dust,” or “sherms” (table 1). These names, along with others, reflect its unpredictable and volatile effects. It was patented in the 1950s as a dissociative anesthetic agent called Sernyl, but was later withdrawn from the market due to adverse effects, including severe agitation, confusion, hallucinations, and prolonged periods of decreased consciousness [1,2]. The recreational use of PCP gained popularity during the 1960s due to its hallucinogenic effects and ease of synthesis. In April of 1979, all legal manufacturing of PCP in the United States was terminated .
In the early 1970s, a laboratory investigation of PCP derivatives led to the discovery of ketamine. Ketamine is 5 to 10 percent as potent as phencyclidine and is now used clinically to induce dissociative anesthesia. Ketamine is also abused as a recreational drug.
Despite a fall in popularity since the 1970s, PCP remains a commonly abused drug that accounts for a significant number of poison center calls and hospitalizations. Early identification and prompt symptomatic treatment are vital to avoid possible sequelae, including self-injury, hyperthermia, rhabdomyolysis, and seizures.
According to the National Institute on Drug Abuse (NIDA) Monitoring the Future study, which tracks reported illicit drug use among high-school students, the recreational use of PCP in the prior year by United States high school seniors decreased from 7 percent in 1979 to 1.1 percent in 2008 [4,5]. However, almost 100,000 children between 11 and 21 years of age in the United States report having used PCP at least once in the prior year, and approximately 1500 annual emergency department (ED) visits for PCP intoxication occur in this age group . Between 2005 through 2011, ED visits for PCP intoxication among those age 12 to 17 years has increased 184 percent . Deaths due to PCP intoxication are uncommon; most fatalities are due to traumatic injury rather than direct drug effects .
- Pali MJ, Tharratt RS, Albertson TE. Phencyclidine and its congeners. In: Critical Care Toxicology, 1st, Brent J, Wallace KL, Burkhart KK, et al (Eds), Mosby, Philadelphia 2005. p.777.
- CHEN G, ENSOR CR, RUSSELL D, BOHNER B. The pharmacology of 1-(1-phenylcyclohexyl) piperidine-HCl. J Pharmacol Exp Ther 1959; 127:241.
- Wright HH, Cole EA, Batey SR, Hanna K. Phencyclidine-induced psychosis: eight-year follow-up of ten cases. South Med J 1988; 81:565.
- PCP/Phencyclidine. National Institute of Drug Abuse, National Institutes of Health. National Institutes of Health. http://drugabuse.gov/DrugPages/PCP.html (Accessed on October 20, 2010).
- Johnston LD, O'Malley PM, Bachman JG, Schulenberg JE. Monitoring the Future national survey results on drug use, 1975-2009. Volume I: Secondary school students (NIH Publication No. 10-7584). National Institute on Drug Abuse. Bethesda, MD, 2010.
- Drug Abuse Warning Network, 2008: Selected Tables of National Estimates of Drug-Related Emergency Department Visits. Rockville, MD: Office of Applied Studies, SAMHSA, 2009. https://dawninfo.samhsa.gov/data/ (Accessed on October 20, 2010).
- Bush DM. Emergency department visits involving phencyclidine (PCP). The CBHSQ Report. Substance Abuse and Mental Health Administration; Rockville, MD, 2013.
- Poklis A, Graham M, Maginn D, et al. Phencyclidine and violent deaths in St. Louis, Missouri: a survey of medical examiners' cases from 1977 through 1986. Am J Drug Alcohol Abuse 1990; 16:265.
- Welch MJ, Correa GA. PCP intoxication in young children and infants. Clin Pediatr (Phila) 1980; 19:510.
- Shesser R, Jotte R, Olshaker J. The contribution of impurities to the acute morbidity of illegal drug use. Am J Emerg Med 1991; 9:336.
- Liang IV, Boyer EW. Dissociative agents: Phencyclidine, ketamine, and dextromethorphan. In: Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose, 4th, Shannon MW, Borron SW, Burns MJ (Eds), Saunders Elsevier, Philadelphia 2007. p.773.
- Karp HN, Kaufman ND, Anand SK. Phencyclidine poisoning in young children. J Pediatr 1980; 97:1006.
- Schwartz RH, Einhorn A. PCP intoxication in seven young children. Pediatr Emerg Care 1986; 2:238.
- McDonald JW, Johnston MV. Excitatory amino acid neurotoxicity in the developing brain. NIDA Res Monogr 1993; 133:185.
- Javitt DC, Zukin SR. Recent advances in the phencyclidine model of schizophrenia. Am J Psychiatry 1991; 148:1301.
- Akunne HC, Reid AA, Thurkauf A, et al. [3H]1-[2-(2-thienyl)cyclohexyl]piperidine labels two high-affinity binding sites in human cortex: further evidence for phencyclidine binding sites associated with the biogenic amine reuptake complex. Synapse 1991; 8:289.
- Wolfe SA Jr, De Souza EB. Sigma and phencyclidine receptors in the brain-endocrine-immune axis. NIDA Res Monogr 1993; 133:95.
- Seiden JA, Mittal MK. An infant with obtundation and tongue thrusting. Phencyclidine poisoning. Pediatr Emerg Care 2008; 24:629.
- McCarron MM, Schulze BW, Thompson GA, et al. Acute phencyclidine intoxication: incidence of clinical findings in 1,000 cases. Ann Emerg Med 1981; 10:237.
- Kaufman KR, Petrucha RA, Pitts FN Jr, Kaufman ER. Phencyclidine in umbilical cord blood: preliminary data. Am J Psychiatry 1983; 140:450.
- Kaufman KR, Petrucha RA, Pitts FN Jr, Weekes ME. PCP in amniotic fluid and breast milk: case report. J Clin Psychiatry 1983; 44:269.
- Chasnoff IJ, Burns WJ, Hatcher RP, Burns KA. Phencyclidine: effects on the fetus and neonate. Dev Pharmacol Ther 1983; 6:404.
- Strauss AA, Modaniou HD, Bosu SK. Neonatal manifestations of maternal phencyclidine (PCP) abuse. Pediatrics 1981; 68:550.
- Golden NL, Sokol RJ, Rubin IL. Angel dust: possible effects on the fetus. Pediatrics 1980; 65:18.
- Rahbar F, Fomufod A, White D, Westney LS. Impact of intrauterine exposure to phencyclidine (PCP) and cocaine on neonates. J Natl Med Assoc 1993; 85:349.
- Ali SF, Ahmad G, Slikker W Jr, Bondy SC. Effects of gestational exposure to phencyclidine: distribution and neurochemical alterations in maternal and fetal brain. Neurotoxicology 1989; 10:383.
- Bailey DN. Phencyclidine abuse. Clinical findings and concentrations in biological fluids after nonfatal intoxication. Am J Clin Pathol 1979; 72:795.
- Barton CH, Sterling ML, Vaziri ND. Phencyclidine intoxication: clinical experience in 27 cases confirmed by urine assay. Ann Emerg Med 1981; 10:243.
- Simpson GM, Khajawall AM, Alatorre E, Staples FR. Urinary phencyclidine excretion in chronic abusers. J Toxicol Clin Toxicol 1982; 19:1051.
- Donaldson JO, Baselt RC. CSF phencyclidine. Am J Psychiatry 1979; 136:1341.
- Johnson-Davis KL, Sadler AJ, Genzen JR. A Retrospective Analysis of Urine Drugs of Abuse Immunoassay True Positive Rates at a National Reference Laboratory. J Anal Toxicol 2016; 40:97.
- Hoffman, RJ, Saddock, V, Nelson, L. Effect of ketamine on phencyclidine immunoassays (abstract). J Toxicol Clin Toxicol 2001; 39:523.
- Budai B, Iskandar H. Dextromethorphan can produce false positive phencyclidine testing with HPLC. Am J Emerg Med 2002; 20:61.
- Schier J. Avoid unfavorable consequences: dextromethorpan can bring about a false-positive phencyclidine urine drug screen. J Emerg Med 2000; 18:379.
- Levine BS, Smith ML. Effects of diphenhydramine on immunoassays of phencyclidine in urine. Clin Chem 1990; 36:1258.
- Santos PM, López-García P, Navarro JS, et al. False positive phencyclidine results caused by venlafaxine. Am J Psychiatry 2007; 164:349.
- Geraci MJ, Peele J, McCoy SL, Elias B. Phencyclidine false positive induced by lamotrigine (Lamictal®) on a rapid urine toxicology screen. Int J Emerg Med 2010; 3:327.
- Hull MJ, Griggs D, Knoepp SM, et al. Postmortem urine immunoassay showing false-positive phencyclidine reactivity in a case of fatal tramadol overdose. Am J Forensic Med Pathol 2006; 27:359.
- Patel R, Connor G. A review of thirty cases of rhabdomyolysis-associated acute renal failure among phencyclidine users. J Toxicol Clin Toxicol 1985-1986; 23:547.
- Rappolt RT Sr, Gay GR, Farris RD. Phencyclidine (PCP) intoxication: diagnosis in stages and algorithms of treatment. Clin Toxicol 1980; 16:509.
- Allen RM, Young SJ. Phencyclidine-induced psychosis. Am J Psychiatry 1978; 135:1081.
- PHARMACOLOGY AND CELLULAR TOXICOLOGY
- CLINICAL FEATURES OF OVERDOSE
- Physical examination
- - General findings
- - Vital signs
- - Eye findings
- - Neuropsychiatric findings
- - Other findings
- - Complications
- Perinatal exposure
- DIFFERENTIAL DIAGNOSIS
- ANCILLARY STUDIES
- General studies
- Testing for PCP
- Airway, breathing, and circulation
- - Severe agitation
- - Mild to moderate agitation
- Treatment of complications
- - Seizures
- - Hyperthermia
- - Rhabdomyolysis
- - Hypertension
- - Dystonic reaction
- Elimination enhancement
- Child protection
- ADDITIONAL RESOURCES
- SUMMARY AND RECOMMENDATIONS